Selective serotonin reuptake inhibitors have been associated with upper gastrointestinal hemorrhage.
However, the magnitude and characteristics of this reaction and possible interaction with concurrent non-steroidal anti-inflammatory drug (NSAID) therapy are unknown.
|The odds ratio increased to 6.3 with concomitant use of NSAIDs|
|Alimentary Pharmacology & Therapeutics|
Dr Loke and colleagues from Norwich, USA systematically evaluated the risk of upper gastrointestinal hemorrhage with selective serotonin reuptake inhibitors, including interaction with NSAIDs.
The team searched PubMED, Science Citation Index, and trial registries for data on selective serotonin reuptake inhibitors, NSAIDs and upper gastrointestinal hemorrhage.
The research team evaluated spontaneous case reports from pharmacovigilance databases.
The researchers undertook a random effects meta-analysis of 4 observational studies involving 153,000 patients.
The team found an odds ratio of 2.4 for selective serotonin reuptake inhibitor associated upper gastrointestinal hemorrhage.
The odds ratio increased to 6.3 with concomitant use of NSAIDs.
The researchers found that in patients aged above 50 years with no upper gastrointestinal hemorrhage risk factors, the number-needed-to-harm per year was 411 for selective serotonin reuptake inhibitors alone.
For concomitant NSAIDs, the number-needed-to-harm per year was 106.
Analysis of 101 spontaneous reports showed that upper gastrointestinal hemorrhage occurred after a median of 25 weeks with selective serotonin reuptake inhibitors.
About 67% of these patients were on NSAIDs.
Dr Loke's team concluded, "Selective serotonin reuptake inhibitor use, alone and in combination with NSAIDs, substantially increases the risk of upper gastrointestinal hemorrhage."
"Clinicians should consider this when managing patients at risk of, or presenting with upper gastrointestinal hemorrhage."